The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 06-13-2005, 01:06 PM
fishbicycle fishbicycle is offline
Guest
 
Join Date: Jun 2003
Why does hydrocodone make my face itch?

The dentist has me taking hydrocodone after surgery. I'm curious whether anyone can tell me why after about 20 minutes, it makes my face itchy. It starts with my nose, and as time wears on, it could be my eyebrow, a spot on my forehead, my scalp... it's random. Is this normal, or am I having some kind of allergic reaction? It's not severe, I don't have to scratch an area until it's red or anything, but it's sure strange. I've never taken any painkillers before. Any ideas?
Reply With Quote
Advertisements  
  #2  
Old 06-13-2005, 01:13 PM
rfgdxm rfgdxm is offline
Guest
 
Join Date: Jul 2003
This is not unusual with opiates. True allergic (histamine release) reactions are known to happen with opiates.

http://www.ncbi.nlm.nih.gov/entrez/q...&dopt=Abstract

I haven't read that paper. However, there may be other mechanisms that can result in opiates causing itching.

From your post, I doubt this is anything to worry about.
Reply With Quote
  #3  
Old 06-13-2005, 01:56 PM
fishbicycle fishbicycle is offline
Guest
 
Join Date: Jun 2003
Thanks, he said, scratching.
Reply With Quote
  #4  
Old 06-13-2005, 02:16 PM
tygerbryght tygerbryght is offline
Guest
 
Join Date: Feb 2001
Quote:
Originally Posted by rfgdxm
This is not unusual with opiates. True allergic (histamine release) reactions are known to happen with opiates.

http://www.ncbi.nlm.nih.gov/entrez/q...&dopt=Abstract

I haven't read that paper. However, there may be other mechanisms that can result in opiates causing itching.

From your post, I doubt this is anything to worry about.
I beg to differ. If the OP has never taken anything containing codeine before, and has this reaction from his first time taking it, it may indicate the beginnings of serious allergy.

I know several people who are unable to take codeine in any form.

fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
__________________
"The beautiful thing about learning is nobody can take it away from you."
B. B. King
Reply With Quote
  #5  
Old 06-13-2005, 02:20 PM
Ike Witt Ike Witt is offline
Charter Member
 
Join Date: Aug 1999
Location: Lost in the mists of time
Posts: 11,509
Quote:
Originally Posted by tygerbryght
fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
I agree. Also, what did you have done that requires the med? And when you say Hydrocodone do you mean something like Tylenol 3 or something stronger?
Reply With Quote
  #6  
Old 06-13-2005, 02:25 PM
rfgdxm rfgdxm is offline
Guest
 
Join Date: Jul 2003
Quote:
Originally Posted by tygerbryght
I beg to differ. If the OP has never taken anything containing codeine before, and has this reaction from his first time taking it, it may indicate the beginnings of serious allergy.

I know several people who are unable to take codeine in any form.

fishbicycle, please report this to your dentist and your doctor. It needs to be in your medical records, JIC.
I should have qualified that with currently problematic. Of course informing his doctors is wise. However, mild itching sensation isn't at all unusual with opiates, and usually isn't much of a worry.
Reply With Quote
  #7  
Old 06-13-2005, 02:26 PM
rfgdxm rfgdxm is offline
Guest
 
Join Date: Jul 2003
Quote:
Originally Posted by adam yax
And when you say Hydrocodone do you mean something like Tylenol 3 or something stronger?
Tylenol 3 contains codeine. Hydrocodone is a different opioid.
Reply With Quote
  #8  
Old 06-13-2005, 02:50 PM
fishbicycle fishbicycle is offline
Guest
 
Join Date: Jun 2003
In answer to the question, I had several bad teeth extracted. When I left, I had prescriptions for amoxicillin and hydrocodone-APAP 7.5. The drug doesn't give me any kind of buzz, but it does make me itch. It's not driving me crazy, I just found it an odd side-effect. Is it worth mentioning to my doctor and dentist? And is there another, similar painkiller they might prescribe if I ever need it, which doesn't have this effect?
Reply With Quote
  #9  
Old 06-13-2005, 02:52 PM
Lissa Lissa is offline
Guest
 
Join Date: Mar 1999
It doesn't go away after a while, either. I've been taking an opiate-based pain medication for almost three years, and I still have the itches.
Reply With Quote
Reply



Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 10:13 PM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.